| ||Medical Myths || |
I Can't Take It! -- Side Effects, Intolerance and Allergic Reactions to Medicines
Last reviewed on January 13, 2011
By Robert H. Shmerling, M.D.
Beth Israel Deaconess Medical Center
Patients commonly comment, "I can't take any medications. I seem to be allergic to everything!" Others provide a long list of medicines to which they are allergic, often ruling out any reasonable hope of medicinal therapy for their condition. And still others are appropriately concerned about side effects, noting that they would rather not take a medication "if it's going to make me sleepy" (or cause an ulcer, and so on).
For most people, the inability to tolerate any medication or "global allergies" to all medicines are medical myths. Medication allergies and side effects are critically important issues that all patients and health care professionals must keep in mind. They account for up to 5% of hospital admissions in the United States and contribute to complications another 5% of inpatient stays. But many "allergies" presumed to be dangerous are actually based on false assumptions, or represent side effects quite separate from an allergic reaction; concerns about side effects that are not well substantiated could lead to foregoing effective therapy.
A Primer on Drug Reactions
Some definitions are in order when thinking about medicines and possible problems they may cause. A true allergy is one type of side effect in which the immune system seems to overreact to what it sees as a foreign substance. Thus, all drug allergies are side effects, but not all side effects (also called an intolerance or adverse reactions) are allergies. In some situations, it may not matter.
Whether a drug reaction results from an allergy or intolerance, you may want to avoid any medication that causes a significant problem for you. On the other hand, it pays to be careful before considering yourself allergic to a medicine that might be very helpful for your particular condition.
Drug allergies. Allergic reactions are handled by the body's immune system, the surveillance and defense systems that help us fend off invaders, such as infections, that might cause problems. Medication exposure may lead to several types of allergic reactions, ranging from a mild rash to life-threatening breathing difficulties and lowered blood pressure (also called anaphylaxis or anaphylactic shock).
Fortunately, fewer than 5% of allergic reactions are severe. In one form of allergic reaction, previous exposure to a medication leads to antibody formation (called IgE) the next time the body sees that medication, immune cells (called mast cells and basophils) are directed to release powerful chemicals, including histamine, into the circulation and tissues. In the most severe cases, these chemical messengers provoke hives, itching, swelling of the lips, airway closure and low blood pressure.
Drug intolerance. Most of the time, medication intolerance has nothing to do with the immune system or any allergic component. A good example is the gastrointestinal side effects of erythromycin. Common side effects are nausea, abdominal cramping and diarrhea. Up to 25% of people develop significant problems of this sort due to a direct effect of the antibiotic on the intestinal tract, but no allergy to the medicine is involved. One can still take this medicine if diarrhea has occurred; for example, a lower dosage of the medication or a different formulation of the same antibiotic might be well tolerated. A "newer generation" antibiotic in the same family as erythromycin (such as clarithromycin) might be well-tolerated in this situation. On the other hand, if a significant allergic reaction occurred, such as a severe rash or wheezing, these other options would be much more risky and all of them should be avoided.
The Risks Involved
The notion that one is allergic to many, most or even all medications is almost always a medical myth. That is, the chances that an individual would be allergic to multiple, unrelated medicines is small not impossible, but quite rare. Similarly, there is a critical difference between risk of a side effect that can be expected to occur in a minority of cases and the expectation of a side effect, as if that side effect was the rule rather than the exception.
For the vast majority of medicines, there is a chance that a problem will develop, but that chance is rarely high. In fact, if a particular medicine usually caused significant problems, that medicine would be unlikely to win approval by the U.S. Food and Drug Administration, and even if it did, no physician would prescribe it.
When considering an alternative, it is important to recognize that a medicine's action and a side effect may be related to one another, unrelated to one another, or the relationship may be unknown. In confusing situations when a particular medicine seems vitally important to take, allergy testing and even desensitization (in which tiny but increasing amounts of the medicine are taken to minimize the risk of a severe reaction) may be warranted.
The next time a medication is recommended to you, weigh the risks and benefits, including any unfavorable reactions you may have had with it (or any other medications) in the past. But, don't swear off the medicine without first discussing with your doctor whether you are likely to be allergic to it. Otherwise, you may be turning down a highly effective and acceptably safe treatment and that is a risk worth avoiding.
Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.